Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Any anti-depressant that doesn't cause weight gain?

(22 Posts)
Oldisthenewblack Tue 14-Jun-16 16:26:14

Wasn't sure if this should be posted in the Mental Health section or here.

As the title says - does anyone know of an anti-depressant that doesn't cause weight gain? I feel I'm at the point where I need some help with my anxiety/depression but know that if I end up gaining more weight that will send my mood spiralling back down again. I'm working as hard as I can to at least maintain my current weight and the last thing I need is to get any bigger.

I realise that there are possible side effects to all medication, but am wondering if there is one that is less likely to result in more wobbliness and larger trousers....

Any info gratefully received!

ProseccoLush Tue 14-Jun-16 16:39:21

I started taking Sertraline back in February and it hasn't caused any weight gain. I do run and am trying to stick to a relatively healthy diet most of the time too.
It has really helped my anxiety which peaked really badly at Christmas. I almost feel like a human being again now. I was a bit reluctant to get help at first but I took a long, hard look at what I was like to be around and I realised it wasn't fair on me or the kids to continue as I was and that pushed me to go to the docs. There were a few side effects for the first couple of weeks but as I said, thankfully no weight gain.

Thecatgotmytongue Tue 14-Jun-16 16:46:01

Another taking Sertraline. I don't think it causes weight gain. The main side effect in the first few weeks tends to be nausea, but it's not too bad if starting on a low dose.

Purplemonkeydishwasherpimp Tue 14-Jun-16 18:37:53

I've taken fluoextine, sertraline and citalopram in the past and None of them ever effected my weight.

I'm medication free now and prob at my heaviest lol

Oldisthenewblack Tue 14-Jun-16 19:32:59

Thanks for your replies. I may look book an appointment with the GP soon then and ask about Sertraline. I am SO terrified of weight gain I've avoided anti-depressants for years. Guess I can only try smile

Branleuse Tue 14-Jun-16 19:35:34

im on fluanxol 1mg and havent gained any weight

Wolfiefan Tue 14-Jun-16 19:37:26

I was on citalopram and that was fine. I put on weight when depressed so I'm better of medicated if unwell.

imcrackingup Tue 14-Jun-16 19:38:59

I'm on citalopram and have almost stopped putting on weight -
I put on more weight before I started taking it as I 'comfort' eat...

fluffiphlox Tue 14-Jun-16 19:51:53

Try running! (As well as any actual drug you're prescribed).

Oldisthenewblack Tue 14-Jun-16 19:56:25

fluffiphlox - I do go to the gym regularly and try to be as active as I can, though because I have M.E, I'm not able to do a great deal. I used to LOVE running, but these days can't generally do more than a few minutes. Always something to aim for though!

Arcadia Tue 14-Jun-16 19:59:04

I lost weight on citalopram initially I think then reverted to my normal weight. Agree it helps stop comfort eating. I think it is the older style ADs that tended to do this. But everyone's different

NaraDeer Tue 14-Jun-16 20:08:32

I've been on Citalipram, Sertraline, Amitriptyline, Mirtazipine and Fluoxetine, and the only one that caused weight gain was Mirtazipine and I've spoken to a few people who had the same happen with it.

Puffykins Tue 14-Jun-16 20:10:38

I put on weight on Citalopram. But that was partly because I didn't care about myself sufficiently to eat healthily. Or exercise enough to make up for the excess Twirls. And Walnut Whips. And Maltesers. Which may be the lighter way to enjoy chocolate, but not it you're eating two boxes a night. So it prob wasn't the Citalopram exactly that made me fat.... Anyway, like everyone else has said, running. It actually saved me. To the point where I'm no longer on Citalopram, and no longer fat. If you don't know how to run (I didn't) there's a book called Run, Fat Bitch, Run which helped tremendously. Good luck.

Puffykins Tue 14-Jun-16 20:12:11

Sorry, have just seen you have M.E. And can no longer run. Good luck with finding what you need.

OrangeRhinoInTraining Tue 14-Jun-16 20:12:46

I'm on paroxetine/seroxat as it was the only one my GP was happy prescribe while breastfeeding and I've not had any weight gain.

fluffiphlox Tue 14-Jun-16 20:50:51

Sorry. I hadn't twigged from your OP that you had ME.

nooddsocksforme Tue 14-Jun-16 21:02:10

Flickering ( Prozac) is very unlikely to cause any weight gain . Mirtazepine can stimulate your appetite and cause a craving for sweet things ,esp in the evening but is great for anxiety

dairymilkmonster Tue 14-Jun-16 21:05:44

Any SSRI - fluoxetine. citalopram, sertraline are the commonest
venlafaxine or atomoxetine
buproprion
All are weight neutral, buproprion causes some loss sometimes.

I work in mental health.

nooddsocksforme Tue 14-Jun-16 21:09:32

Fluoxetine not flickering

Simmi1 Thu 16-Jun-16 05:33:54

Sorry to highjack but does anyone know if amitriptyline causes weight gain. I'm on 50mg a day for IBS - I have gained a small amount since starting but wasn't sure if it was the amitriptyline or I'm just being greedy!

Fourarmsv2 Thu 16-Jun-16 05:50:28

Sertraline here - I did gain weight but that was my eating I think. I easily lost weight on it when I decided to.

Simmi is the AT controlling your IBS? Could that be the cause of increased weight? I know if I've got IBS type symptoms (I've had a couple of 6m crypto infections) that they caused me to lose weight??

Simmi1 Thu 16-Jun-16 06:03:54

Yes Fourmarms it does seem to be helping my IBS although I'm not totally symptoms free.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now